Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 133, NWS Morristown, TN

May 2, 2006Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2006, 8:00 PM EDT for Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2006, 8:00 PM EDT (00:00 UTC)
Expired
May 2, 2006, 8:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Cherokee County, NC, Polk County, TN

The radar

The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 2, 3:30 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT TUE MAY 2 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...CONVECTION OCCURRING
MAINLY SOUTH OF INTERSTATE 40 IN AREA OF HIGHER INSTABILITY ALONG
OUTFLOW BOUNDARY. EXPECT THIS ACTION TO CONTINUE FOR A FEW MORE
HOURS BEFORE DWINDLING DURING THE MIDDLE PART OF THE EVENING. USED
A LIKELY POP FOR THIS AREA WITH SLIGHT TO CHANCE TYPE POPS FARTHER
NORTH AS SOME CONVECTION HAS DEVELOPED AHEAD OF MAIN SYNOPTIC FRONT
FARTHER NORTH AND WEST. WEDNESDAY REMAINS A BASICALLY DRY DAY
ALTHOUGH DID USE A SLIGHT CHANCE PROBABILITY FOR -SHRA/TSRA OVER THE
SOUTHERN VALLEY AS MODELS KEEP SOME ACTION GOING NEAR STALLED
FRONT/OUTFLOW BOUNDARY VERY NEAR THE SOUTHERN BORDER OF TENNESSEE.
NEXT WAVE OF CONVECTION POSSIBLE ON THURSDAY BUT PLACED LOW CHANCE
POPS WEDNESDAY NIGHT AS SHORT WAVE FEATURE MAY BE A LITTLE QUICKER
TO ARRIVE ON THE SCENE. KEPT POP AT 50 PERCENT FOR THURSDAY AS
TIMING AND PLACEMENT OF CONVECTION HAS BEEN A LITTLE DIFFICULT OF
LATE. UNSETTLED PERIOD CONTINUES THROUGH THURSDAY NIGHT AS ANOTHER
WAVE DEVELOPS ALONG SURFACE FRONT BRINING A CONTINUED CHANCE FOR
-SHRA/TSRA THROUGH FRIDAY MORNING.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...FRONTAL BOUNDARY REMAINS
ACROSS THE AREA ON FRIDAY THEN SLOWLY MOVES EAST OF AREA ON THE
WEEKEND. SHORT WAVE MOVES THROUGH THE GREAT LAKES OVER THE WEEKEND
WITH GOOD CHC PCPN FIRST HALF OF WEEKEND. SURFACE HIGH PRESSURE
MOVES QUICKLY EAST ACROSS AREA SUNDAY AND MONDAY AS SHORT WAVE MOVES
EAST S OF AREA. PCPN ASSOCIATED WITH THIS WAVE SHOULD REMAIN S OF TN
RVR VLY. TEMPERATURES SHOULD BE CLOSE TO NORMAL. MCS OR REMNANT
OUTFLOW POSSIBLE ON TUE AS PATTERN BEGINS TO SHIFT TO WESTERN TROUGH
AND EASTERN RIDGE. THIS SETS UP A DRY AND WARM MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             58  82  60  80 /  60  20  20  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  80  57  79 /  40  10  30  50
OAK RIDGE, TN                       54  79  57  79 /  40  10  30  50
TRI CITIES AIRPORT, TN              49  77  50  76 /  20   0  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 2, 5:11 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 AM EDT TUE MAY 2 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
511 AM EDT (411 AM CDT) TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...
BRINGING THUNDERSTORMS TO THE AREA.  SOME OF STORMS MAY BECOME
SEVERE TODAY...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER SLOW-MOVING COLD FRONT OVER THE MIDWEST WILL HELP TO GENERATE
THUNDERSTORM COMPLEXES ON WEDNESDAY...WHICH MAY BRING SOME ADDITIONAL
SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL INTO THE SOUTHERN APPALACHIAN REGION ON WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TODAY...WEDNESDAY NIGHT AND
THURSDAY.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 5:02 AM EDTDense Fog AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Claiborne and 19 more5 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.